Combination analgesics
A combination of 200mg ibuprofen and 500mg paracetamol is available OTC in a single tablet form (Nuromol). It is suitable for adults over the age of 18 years.
Nuromol is suitable for pain that requires stronger relief than can be achieved with either paracetamol or ibuprofen alone. One tablet should be taken three times a day with food, increasing to two tablets three times a day for further pain relief, if needed. At least six hours should be left between doses and no more than six tablets should be taken in any 24-hour period.
Because the product contains paracetamol and ibuprofen, the precautions for both painkillers apply. It should not be taken with any other products containing paracetamol, ibuprofen or aspirin.
Combination opioid products
These are available for people who require stronger pain relief. Small quantities of opioids such as codeine or dihydrocodeine are combined with paracetamol, ibuprofen or aspirin. They work by blocking the pain signals that are sent between the brain and the affected part of the body.
Combination products should only be recommended to customers over 18 years of age containing paracetamol,with moderate pain that hasn't been relieved by paracetamol or ibuprofen alone. They can be used for up to a maximum of three days. Since codeine and dihydrocodeine can be habit forming, customers who are regularly buying products containing one of these ingredients should be referred to the pharmacist. Examples: Panadol Ultra, Paramol, Syndol, Nurofen Plus. ibuprofen or aspirin.
Reflection point
Look at the pain relief section in your pharmacy and recognise which ones contain:
- Aspirin
- Paracetamol
- Diclofenac
- Paracetamol with codeine.